Virginia, 2010

Hail in Virginia, May 28, 2010

May 28, 2010 · NWS RLX · 1 event in 1 county or zone

With a weak wind flow and daytime heating, thunderstorms formed first over the West Virginia mountains, then later in the afternoon over southwest Virginia. Localized downpours were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

With a weak wind flow and daytime heating, thunderstorms formed first over the West Virginia mountains, then later in the afternoon over southwest Virginia. Localized downpours were common. One storm briefly pulsed to severe levels over Dickenson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 28, 1:55 PM EST, 55 minutes earlier.

Area forecast discussion, May 28, 1:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT FRI MAY 28 2010

.SYNOPSIS...
UNSTABLE ATMOSPHERE AND WEAK FRONT..PRODUCES SCATTERED SLOW MOVING
THUNDERSTORMS INTO THIS EVENING. SHOWER OR STORM STILL POSSIBLE
SATURDAY IN MOUNTAINS. DRY SUNDAY...THEN NEW FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MAIN CONCERN IS PROSPECT FOR FLASH FLOODING MAINLY IN THE WV
MOUNTAINS. ALSO...SLIGHT RISK OF SEVERE IN THE COALFIELDS ZONES.

FORECAST UPDATED TO FOCUS EXPECTED CONVECTION THIS AFTERNOON ON
WHERE HIGH RESOLUTION MODELS HAVE SOME AGREEMENT ON JUXTAPOSITION OF
HIGHER DEW POINTS...HIGHER CAPES...AND SOME LOW LEVEL CONVERGENCE.
THIS WOULD ESPECIALLY BE FROM THE COALFIELDS OF SOUTHERN
WV...SOUTHWEST VA...AND INTO THE CENTRAL TO NORTHERN WV MOUNTAINS. A
LOBE OF VORTICITY ALOFT THIS AFTERNOON INTO THIS EVENING IS SINKING
IN ACROSS THE REST OF THE AREA...BUT LESS CERTAINTY OF CONVECTION
ALONG IT WITH LACK OF SURFACE TRIGGER.

WITH SLOW MOVING NATURE OF CONVECTION...WATER PROBLEMS NOT OUT OF
THE QUESTION. THIS IS ESPECIALLY THE CASE IN
POCAHONTAS/RANDOLPH/NICHOLAS/WEBSTER WHERE SOME LOCALIZED SPOTS
ALREADY GOT HEAVY RAIN FROM THUNDERSTORMS ON THURSDAY. FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THESE ZONES. HEAVY RAIN ALSO POSSIBLE
THROUGHOUT COALFIELDS...THOUGH MUCH MORE ISOLATED BECAUSE 1 HOUR
FLASH FLOOD GUIDANCE IS MORE ON THE ORDER OF 1.5 TO 2.0
INCHES...VERSUS ONLY ABOUT AN INCH IN THE MOUNTAINS FARTHER NORTH.

SPC CONTINUES A SLIGHT RISK OF SEVERE WEATHER IN THE SOUTHERN
COALFIELDS THIS AFTERNOON...AND SEVERE THUNDERSTORM WATCH IN EFFECT
FOR SEVERAL OF THE SOUTHERN ZONES. WINDS ARE QUITE WEAK ALOFT...AND
THUS SHEAR AS WELL. MAIN RISK IS FOR PULSE TYPE STORMS...WITH
INSTABILITY AND CAPES IN EXCESS OF 2000 J/KG YIELDING BRIEF
DOWNBURSTS AND PERHAPS HAIL.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SATURDAY ESPECIALLY OVER
THE EASTERN WV HIGH TERRAIN...BUT THE REGION WILL DRY OUT BY SUNDAY
MORNING. THE MAJORITY OF THE MEMORIAL DAY WEEKEND WILL BE DRY AND
WARM AS THE UPPER LEVEL RIDGE INTENSIFIES.  THE HIGHEST TEMPERATURES
WILL BE ON SUNDAY AND WE MAY REACH 90 AS A RESULT OF THE CLEAR SKIES
AND DRY AIR. THE NEXT ROUND OF RAIN AND STORMS WILL BE ON MONDAY
AFTERNOON AND EVENING AS A COLD FRONT SINKS SOUTH INTO WV. HEAVY
RAIN IS A POSSIBILITY SINCE PW VALUES WILL BE IN EXCESS OF 1.5
INCHES ON MONDAY AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ONCE AGAIN FOLLOWED THE ECMWF SOLUTION FOR THE LONG TERM
FORECAST...THE MAJORITY OF CHANGES MADE WERE TO THE TIMING AND
LOCATION OF THE UPCOMING PRECIPITATION. THE CURRENT MODEL RUNS
SUGGEST THAT THE COLD FRONT THAT SINKS INTO WV ON MONDAY WILL LIKELY
STALL OVER THE AREA THROUGH TUESDAY NIGHT...AS WILL THE RAIN AND
STORMS ASSOCIATED WITH THE FRONT.  THIS COULD LEAD TO WATER
PROBLEMS...ESPECIALLY SINCE PW VALUES MAY REACH MAXIMUM VALUES OF
1.75 INCHES ON TUESDAY.  THE UNSETTLED WEATHER IS EXPECTED TO REMAIN
IN THE AREA THROUGH WEDNESDAY NIGHT.

THURSDAY MORNING AND EARLY AFTERNOON SHOULD BE DRY...BUT THEN THE
RAIN AND STORMS ASSOCIATED WITH THE NEXT LOW PRESSURE SYSTEM ARRIVE
THURSDAY AFTERNOON. THE RAIN AND THUNDERSTORMS WILL PERSIST THROUGH
SATURDAY AS THE COLD FRONT PASSES THROUGH THE REGION.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
UNSTABLE AIR MASS WITH WEAK FRONT WILL PRODUCE SCATTERED STRONG
AND SLOW MOVING THUNDERSTORMS THIS AFTERNOON TO EARLY
EVENING...ESPECIALLY IN WV MOUNTAINS AND COALFIELDS OF SOUTHERN WV
AND SW VA. VERY LOCALIZED IFR OR WORSE IN THOSE STORM
CELLS...OTHERWISE VFR INTO THIS EVENING. DECREASE IN CLOUDS
OVERNIGHT...WITH ABUNDANT LOW LEVEL MOISTURE...SHOULD LEAD TO MVFR
TO IFR IN THE VALLEYS ESPECIALLY 08Z-12Z. 12Z-18Z VFR BUT A COUPLE
INSTABILITY SHOWERS AND THUNDERSTORMS POSSIBLE MAINLY IN THE
MOUNTAINS.

AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ037-038-
     046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...MDP
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...MDP
Hazardous weather outlook, May 28, 2:18 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT FRI MAY 28 2010

VAZ003-004-WVZ033>035-291930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
318 PM EDT FRI MAY 28 2010

...SEVERE THUNDERSTORM WATCH 229 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL ALTHOUGH BRIEF
STRONG
WINDS ARE ALSO POSSIBLE. ALSO...THUNDERSTORMS TODAY WILL BE SLOW
MOVING...MAKING LOCALLY EXCESSIVE RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ037-038-046-047-291930-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
318 PM EDT FRI MAY 28 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL ALTHOUGH BRIEF
STRONG
WINDS ARE ALSO POSSIBLE. ALSO...THUNDERSTORMS TODAY WILL BE SLOW
MOVING...MAKING LOCALLY EXCESSIVE RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ036-291930-
FAYETTE-
318 PM EDT FRI MAY 28 2010

...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL ALTHOUGH BRIEF
STRONG
WINDS ARE ALSO POSSIBLE. ALSO...THUNDERSTORMS TODAY WILL BE SLOW
MOVING...MAKING LOCALLY EXCESSIVE RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-291930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
318 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 28, 12:53 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT FRI MAY 28 2010

VAZ003-004-WVZ033>036-282030-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
153 PM EDT FRI MAY 28 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

FOR THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING...SLOW
MOVING SHOWERS AND THUNDERSTORMS WILL BE DRIFTING THROUGH THE
SOUTHERN MOUNTAINOUS COUNTIES OF FAYETTE...RALEIGH...WYOMING...
MCDOWELL IN WEST VIRGINIA...PLUS BUCHANAN AND DICKENSON IN
SOUTHWEST VIRGINIA.

ANY SHOWER COULD DUMP A HALF INCH OF RAIN IN 15 TO 30 MINUTES.
IF THESE SHOWERS HIT URBAN AREAS...STREET...PARKING LOT FLOODING
IS EASILY POSSIBLE...PLUS PONDING OF WATER IN POOR DRAINAGE AREAS.

THE NATIONAL WEATHER SERVICE WILL BE MONITORING...IF ANY
PARTICULAR STREAM BASIN IS FAVORED BY PERSISTENT SHOWERS.

OF COURSE...IF THUNDER IS HEARD OR LIGHTNING IS SEEN...SEEK SHELTER
INDOORS.

KTB

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
May 28, 2:50 PM EST
Where
Dickenson County, 0.19 mi SW of Trammel Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.978, -82.323

Quarter size hail fell in West Dante.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229387.